Lab Case 169 – Interpretation

A 30 year old man present with altered mental state, severe life threatening hyperkalaemia, severe hyperthermia, hypotension and tachycardia.

He has a severe mixed HAGMA and Resp acidosis, severe hypernatraemia and elevated lactate.

Causes include:

sepsis

drugs

CNS catastrophy

renal function/ketones not given.

Complications of severe hyperthermia – rhabdo with hyperK, risk of renal failure and multi-organ failure

 Non-septic causes of hyperthermia
  • Drug reactions
  • Heat illness (e.g. classical heat stroke, exertional heat stroke)
  • Immunological and inflammatory diseases
  • Malignancy
  • Metabolic disorders (e.g. gout, porphyria)
  • Reaction to incompatible blood products
  • Tissue destruction (e.g. haemolysis, surgery, infarction, rhabdomyolysis)
  • Thrombo-embolic disease

Drug Causes of Hyperthermia

Sympathimometic syndrome

  • commonly found in non-prescription drugs:
    • illegal street drugs (e.g. cocaine, amphetamines, methamphetamine (‘ecstasy’), mephedrone) and
    • dietary supplements (e.g. ephedra alkaloids).
    • cold remedies (containing ephedrine),
  • Sympathomimetic agents – asthma treatment

Neuroleptic malignant syndrome (NMS)

  • Neuroleptic or antipsychotic drugs. It is probably related to central dopaminergic (DA2) receptor blockade and other dopaminergic antagonists, including metoclopramide, have been implicated.

Anticholinergic syndrome

  • anticholinergics (atropine, glycopyrrolate),
  • antihistamines (chlorpheniramine),
  • antipsychotics (olanzapine, quetiapine),
  • antispasmodics (oxybutynin),
  • cyclic antidepressants (amitriptyline, doxepin) and
  • mydriatics (tropicamide).

Malignant hyperthermia (MH)

  • MH is a life-threatening condition usually triggered by exposure to volatile anaesthetic agents or the depolarising neuromuscular blocker succinylcholine.

Causes of serotonin syndrome.

Class Drugs
Antidepressants Monoamine oxidase inhibitors, tricyclic antidepressants, selective serotonin reuptake inhibitors, serotonin-noradrenaline reuptake inhibitors, bupropion
Opioids Tramadol, pethidine, fentanyl, pentazocine, buprenorphine oxycodone, hydrocodone
CNS stimulants MDMA, amphetamines, sibutramine, methylphenidate, methamphetamine, cocaine
Psychedelics 5-Methoxy-diisopropyltryptamine, lysergide
Herbs St John’s Wort, Syrian rue, Panax ginseng, nutmeg, yohimbine
Others Tryptophan, L-Dopa, valproate, buspirone, lithium, linezolid, chlorpheniramine, risperidone, olanzapine, antiemetics (ondansetron, granisetron, metoclopramide), ritonavir, sumatriptan

Problems of extreme hyperthermia

  • Cerebral or cognitive dysfunction
  • Coagulopathy, liver failure and renal failure
  • Rhabdomyolysis and cell damage also occur. Rhabdomyolysis may develop because of a reduction in blood flow and oxygen delivery, or by impaired ATP production or metabolism and a large number of drugs are implicated.

Treatment Priorities:

Resuscitation issues:

  • Fluid resusc, aim for urine output 1ml/kg/hr
  • Treat hyperkalaemia, aim for ECG improvement/ K of <6 mmol/l
  • Aggressive temperature control
  • Seek and treat cause

Supportive care

 

VN:F [1.9.22_1171]
Rate this post
Rating: 0.0/5 (0 votes cast)

Leave a Reply

Your email address will not be published. Required fields are marked *

Time limit is exhausted. Please reload the CAPTCHA.